Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 1, NWS Wichita, KS

April 5, 1999Harper County, Kansas

NWS Wichita, KS issued this tornado warning at Apr 5, 1999, 4:36 AM CDT for Harper County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1999, 4:36 AM CDT (09:36 UTC)
Expired
Apr 5, 1999, 5:15 AM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harper County, KS

What was reported inside it

TimeReportWhereRemark
Apr 5, 4:45 AM CDTTornado F0Duquoin, KSWeak tornado, embedded in strong downburst winds, inflicted damage to one double-wide home. Damage was mainly to the roof and due to tree limb impalement to west side of house. One shed was also damaged.
Apr 5, 5:14 AM CDTThunderstorm Wind 52Duquoin, KSThe roof was torn off a carport and a windmill was blown over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 3:45 AM CDTTornado WatchSPC5 hr
Apr 5, 3:45 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 050939 RRA
TORICT
KSC077-051015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
436 AM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 515 AM CDT

* AT 436 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 19 MILES SOUTHWEST OF
  ANTHONY...OR ABOUT 67 MILES WEST OF ARKANSAS CITY...MOVING
  NORTHEAST AT 50 MPH. THIS STORM COULD PRODUCE A TORNADO AT ANY     
  TIME. RADAR ALSO SHOWED ANOTHER SEVERE THUNDERSTORM WITH STRONG
  ROTATION 3 MILES EAST OF ATTICA...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...  
  HARPER
  ANTHONY
  WALDRON

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE WARNED AREA.

KED

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 5, 3:50 AM CDT, 46 minutes earlier.

Area forecast discussion, Apr 5, 3:50 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
244 AM CDT MON APR 5 1999

MAIN CONCERN WILL BE LINE OF STORMS MOVING ACROSS THE CWA THIS
MORNING. LINE SHOULD BE THOUGH MUCH OF CENTRAL KS BEFORE SUNRISE...
SO WILL LIKELY HAVE TO BREAK THE TODAY PERIOD UP INTO A "THIS
MORNING AND AFTN" WORDING. WILL ALSO GO AHEAD AND ADD THE "SOME MAY
BE SEVERE" WORDING TO SE KS GROUPINGS. ALTHOUGH LINE WILL MOVE OUT
OF THE AREA THIS MORNING...UPPER LVL COLD COOL WILL NOT SLIDE
THROUGH UNTIL LATER THIS AFTN SO WILL CONTINUE A SMALL POP INTO THE
AFTN HOURS AS LAPSE RATES STEEPEN IN RESPONSE TO THE COOLER TEMPS
ALOFT.

MODELS ARE IN CLOSE AGREEMENT WITH THIS SYSTEM AS IT MOVES THROUGH
KS...AS WELL AS THE FINAL SYSTEM IN OUR TRILOGY OF STORMS SINCE LAST
FRIDAY.  CURRENT FORECAST LOOKS GOOD SO ONLY MINOR CHANGES EXPECTED.

LOW IS PROGD TO BE IN IA BY 06Z TONIGHT...CHC OF LINGERING PCPN IN
CENTRAL KS SEEMS LESS THAN 20 PERCENT SO WILL GO AHEAD AND REMOVE
THEM FOR TONIGHT. DRIER AIR AND DOWNSLOPE WINDS SHOULD CLEAR SKIES
NICELY ACROSS THE ENTIRE CWA.  WEAK HIGH PRESSURE SLIDING ACROSS OK
AND SOME UPPER LVL RIDGING WILL ALLOW FOR SUNNY SKIES ON TUE. FOR
TUESDAY NIGHT WILL CONTINUE TO UNDERCUT GUIDANCE NUMBERS...MOISTURE
APPEARS TO BE RETURNING A LITTLE TOO FAST...ALTHOUGH SOUTH WINDS
WILL BE INCREASING (AT THE SFC AS WELL AS 850MB) IN RESPONSE TO THE
STRENGTHENING LEE SIDE TROUGH...WHICH SHOULD KEEP US FROM COMPLETELY
BOTTOMING OUT. ON WEDNESDAY...ITS DEJA VU ALL OVER AGAIN...CLDS
INCREASE DURING THE AFTN AND ANOTHER CHC OF TSRA LATE WED NIGHT AS
THE FINAL STORM SYSTEM (CURRENTLY COMING DOWN THE WEST COAST) MOVES
OUT INTO THE PLAINS EARLY THURSDAY.

NOONAN
ICT   65  42  70  46 /  40   5   0   5
HUT   65  42  70  46 /  40   5   0   5
EWK   65  42  70  46 /  40   5   0   5
EQA   65  42  70  46 /  40   5   0   5
WLD   65  42  70  46 /  40   5   0   5
RSL   60  36  68  40 /  40  10   0   5
GBD   60  36  68  40 /  40  10   0   5
SLN   61  38  68  45 /  40  10   0   5
MPR   61  38  68  45 /  40  10   0   5
CFV   68  43  68  46 /  80   5   0   5
CNU   68  43  68  46 /  80   5   0   5
K88   68  43  68  46 /  80   5   0   5

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:54 AM CDTSevere Thunderstorm WarningICTHarper51 min
Apr 5, 4:44 AM CDTSevere Thunderstorm WarningICTKingman46 min
Apr 5, 5:28 AM CDTSevere Thunderstorm WarningICTHarper47 min
Apr 5, 6:35 AM CDTSevere Thunderstorm WarningICTSumner55 min
Apr 5, 7:15 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
Apr 5, 7:39 AM CDTSevere Thunderstorm WarningICTButler66 min
Apr 5, 7:45 AM CDTTornado WarningICTSedgwick30 min
Apr 5, 8:21 AM CDTSevere Thunderstorm WarningICTCowley39 min
Apr 5, 8:40 AM CDTSevere Thunderstorm WarningICTButler65 min
Apr 5, 9:01 AM CDTSevere Thunderstorm WarningICTChase59 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.